Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 12, 1998, 8:21 PM CDT for Douglas County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1998, 8:21 PM CDT (01:21 UTC)
- Expired
- May 12, 1998, 8:55 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Douglas County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
788 WFUS1 KDLH 130119 RRA TORDLH WIC031-WIZ520-130155- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 821 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN DOUGLAS COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN WISCONSIN * UNTIL 855 PM CDT * AT 820 PM CDT...SKYWARN SPOTTERS INDICATED A DEVELOPING TORNADO 18 MILES SOUTHEAST OF SUPERIOR...BETWEEN POPLAR AND MAPLE... MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO AFFECT... MAPLE THROUGH 830 PM AMNICON FALLS STATE PARK THROUGH 840 PM SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED IN THE POPLAR AND MAPLE AREAS. THE FUNNEL CLOUDS MAY DROP DOWN TO BECOME A TORNADO AT ANY MOMENT IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. DAP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 12, 1:59 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 12, 1:59 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT TUE MAY 12 1998 SFC LOW LOCATED OVR W/C MN SEEMS TO BE FOLLOWING NERN ROUTE INDICATED BY ETA. CLEAR AREAS IN CLD CVR IN SW PORTION OF CWA CLOSING UP AGAIN... SO FURTHER SFC HTG WILL BE LIMITED. MOST OTHR SVR TSTM PARAMS... BASED ON 13/00Z ETA PROG SOUNDING FOR DLH... APPEAR WK TO MARGINAL... BUT SPC EXTENSION OF SLT RISK INTO OUR SRN TIER OF MN ZONES PRBLY A PRUDENT IDEA. SEE MKCSWOMCD FOR DETAILS. FIRST LINE OF SHRA EXITING ARROWHEAD WITH VORT TROF. RUC/SATL IMGRY SHOWS MAIN VORT MAX OVR SWRN MN... VRY SIMILAR TO 6HR ETA. WTH CURRENT SPEED OF LOW... COOL FNT SHOULD EXIT OUR CWA ARND MIDNIGHT... AND CURRENT ZFP/S DEPICT THIS TIMING WELL... WITH CLEARING IN SRN MN ZONES AND EVENING SHRA/TSRA FRTHR N AND E... THEN DECRSG CLDS OVRNITE AS THETA-E RDG MOVS WELL EAST. CAA BEHND SYSTM WILL BE BRIEF... SO GUIDNC LOWS IN MID-UPR 40S LOOK RSNBL. ERF
In the hours before
Special weather statement, May 12, 8:02 PM CDT, 19 minutes before
MNZ010-018-025-026-033>038-WIZ006-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 802 PM CDT TUE MAY 12 1998 ...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND A SMALL PORTION OF NORTHWESTERN WISCONSIN HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND FOR BURNETT COUNTY IN WISCONSIN HAS EXPIRED. NON-SEVERE THUNDERSTORMS CAN STILL BE EXPECTED THIS EVENING... MAINLY NORTH OF DULUTH AND EAST OF INTERNATIONAL FALLS... INCLUDING THE IRON RANGE AND ARROWHEAD. SMALL HAIL... GUSTY WINDS... AND BRIEF HEAVY RAIN ARE LIKELY WITH THESE STORMS. ERF
Special weather statement, May 12, 8:02 PM CDT, 19 minutes before
MNZ010-018-025-026-033>038-WIZ006-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 802 PM CDT TUE MAY 12 1998 ...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND A SMALL PORTION OF NORTHWESTERN WISCONSIN HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN MINNESOTA AND FOR BURNETT COUNTY IN WISCONSIN HAS EXPIRED. NON-SEVERE THUNDERSTORMS CAN STILL BE EXPECTED THIS EVENING... MAINLY NORTH OF DULUTH AND EAST OF INTERNATIONAL FALLS... INCLUDING THE IRON RANGE AND ARROWHEAD. SMALL HAIL... GUSTY WINDS... AND BRIEF HEAVY RAIN ARE LIKELY WITH THESE STORMS. ERF
Special weather statement, May 12, 8:05 PM CDT, 16 minutes before
WIZ001>004-007>009-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 805 PM CDT TUE MAY 12 1998 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF NORTHWESTERN WISCONSIN UNTIL 1000 PM... A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1000 PM FOR MOST OF NORTHWESTERN WISCONSIN. SOME COMMUNITIES INCLUDED ARE SOLON SPRINGS... BAYFIELD... ASHLAND... HURLEY... HAYWARD... AND PARK FALLS. LARGE HAIL AND TORNADOES ARE THE MAIN THREAT FROM THESE STORMS. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS. IF SEVERE WEATHER APPROACHES YOUR LOCATION... TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE... BASEMENT... OR INTERIOR ROOM. ERF
Special weather statement, May 12, 8:05 PM CDT, 16 minutes before
WIZ001>004-007>009-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 805 PM CDT TUE MAY 12 1998 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF NORTHWESTERN WISCONSIN UNTIL 1000 PM... A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1000 PM FOR MOST OF NORTHWESTERN WISCONSIN. SOME COMMUNITIES INCLUDED ARE SOLON SPRINGS... BAYFIELD... ASHLAND... HURLEY... HAYWARD... AND PARK FALLS. LARGE HAIL AND TORNADOES ARE THE MAIN THREAT FROM THESE STORMS. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS. IF SEVERE WEATHER APPROACHES YOUR LOCATION... TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE... BASEMENT... OR INTERIOR ROOM. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:30 PM CDT | Tornado Warning | DLH | Douglas | 50 min |
| May 12, 7:35 PM CDT | Severe Thunderstorm Warning | DLH | Price | 30 min |
Nearby
Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.